Hail, Neosho
- When
- August 29, 12:48 AM CST
- Where
- Neosho County, 0.88 mi SE of Chanute
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 37.670, -95.460
A slow moving cold front and moisture along this frontal boundary lead to some severe thunderstorms across Southeast Kansas. The slow moving boundary lead to the early morning thunderstorms festering over Southeast Kansas, leading to some heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A slow moving cold front and moisture along this frontal boundary lead to some severe thunderstorms across Southeast Kansas. The slow moving boundary lead to the early morning thunderstorms festering over Southeast Kansas, leading to some heavy rainfall.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 28, 10:49 PM CST, 1 hour 59 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 1149 PM CDT THU AUG 28 2008 .UPDATE... .AVIATION...06Z TAFS: KRSL/KSLN/KHUT/KICT/KCNU COLD FRONTAL BOUNDARY CONTINUES TO MAKE SLOW PROGRESS ACROSS SOUTHERN KS AT THIS TIME...WITH THE SLOWEST PROGRESS BEING MADE OVER SOUTHEASTERN KS. SOME ELEVATED CONVECTION CONTINUES TO DEVELOP JUST TO THE NORTH OF THIS BOUNDARY GENERALLY TO THE NORTHWEST OF KCNU. EXPECT THIS CONVECTION TO SLOWLY DRIFT SOUTHEAST AS THE OVERNIGHT PROGRESSES....SO WILL KEEP A VCTS GROUP IN KCNU TAF FOR NOW. THE REST OF THE TAF SITES WILL SEE A RETURN TO VFR CONDITIONS OVERNIGHT INTO FRI AS NORTHERLY WINDS SETTLE INTO THE AREA AFTER THE FRONTAL PASSAGE. FRONTAL BOUNDARY COULD STILL LINGER OVER SOUTHEAST KS FOR THE AFTERNOON ON FRI. NOT TOO SURE WE WILL SEE ANY CONVECTION IN AND NEAR THE KCNU TAF SITE...SO WILL ONLY GO WITH A CB CLOUD DECK FOR NOW. KETCHAM && .PREV DISCUSSION... /ISSUED 907 PM CDT THU AUG 28 2008/ UPDATE... COLD FRONTAL BOUNDARY CONTINUES TO MAKE SLOW PROGRESS ACROSS SOUTHERN KS AT THIS TIME...WITH THE SLOWEST PROGRESS BEING MADE OVER SOUTHEASTERN KS. THIS IS ALSO WHERE CONVECTION CONTINUES TO FESTER ALONG THE BOUNDARY JUST TO THE NORTH OF THE COUNTY WARNING AREA. EXPECT SOME OF THIS CONVECTION TO EVENTUALLY PROPAGATE MORE EAST THAN SOUTH AS THE OVERNIGHT PROGRESSES...BUT ELEVATED INSTABILITY REMAINS FAIRLY HIGH AT SOUTH OF THE BOUNDARY AT LEAST UNTIL 09Z/FRI. FAVORABLE THICKNESS ALSO SUGGESTS SOME BACKBUILDING OF THE CONVECTION AS IT MOVES EAST...SO SOME OF THIS CONVECTION MAY DEVELOP BACK INTO THE NORTHEAST CORNER OF THE FORECAST AREA. SO WILL KEEP A SOLID CHANCE POP FOR THIS...BUT WILL CUT BACK ON POPS BACK TO THE NORTHWEST (NORTHWEST OF THE TURNPIKE) WHERE PRECIP CHANCES HAVE DIMINISHED TO NEAR ZERO AFTER THE FRONTAL PASSAGE. COULD STILL SEE SOME ISOLATED TSRA ALONG THE REMAINING PORTION OF THE BOUNDARY IN THE FLINT HILLS...SO WILL KEEP A LOW POP IN THIS AREA AS WELL. KETCHAM PREV DISCUSSION... /ISSUED 652 PM CDT THU AUG 28 2008/ UPDATE... AVIATION...00Z TAFS: KRSL/KSLN/KHUT/KICT/KCNU COLD FRONTAL BOUNDARY JUST TO THE NW OF KICT HAS LEAD TO SOME CONVECTION DEVELOPING IN THE NEIGHBORING COUNTY. CURRENT SHORT TERM MODELS AND EXTRAPOLATION SUGGEST THIS BOUNDARY WILL CONTINUE TO PROGRESS TO THE SOUTHEAST AS THE NIGHT TIME PROGRESS. SO WILL INCLUDE A VCTS IN THE KICT AND LATER ON FOR THE KCNU TAFS UNTIL 06Z IN CASE ANY STORM CAN DEVELOP ALONG THE FRONT AS IT MOVES THROUGH. THE REST OF THE TAF SITES IN CENTRAL KS WILL SEE A RETURN TO VFR CONDITIONS OVERNIGHT INTO FRI AS NORTHERLY WINDS SETTLE INTO THE AREA AFTER THE FRONTAL PASSAGE. FRONTAL BOUNDARY COULD STILL LINGER OVER SOUTHEAST KS FOR THE AFTERNOON ON FRI. NOT TOO SURE WE WILL SEE ANY CONVECTION IN AND NEAR THE KCNU TAF SITE...SO WILL ONLY GO WITH A CB CLOUD DECK FOR NOW. KETCHAM PREV DISCUSSION... /ISSUED 340 PM CDT THU AUG 28 2008/ DISCUSSION... TONIGHT: MAIN FOCUS IS FRONT AND POTENTIAL FOR CONVECTIVE INITIATION AND INTENSITY. SO FAR PRECIPITATION HAS BEEN WELL POST-FRONTAL... ALTHOUGH NOT SURE IF THAT TREND WILL CONTINUE. LIMITING FACTORS SO FAR HAVE BEEN THE CAP AND RELATIVELY WEAK CONVERGENCE ON BOTH PRE- FRONTAL TROUGH AND THE FRONT. MAY SEE BETTER CHANCE OF RAIN THIS EVENING BEHIND THE FRONT. OF NOTE THE THREE LOCAL MODELS ALL PUSH THE FRONT THROUGH THE AREA FASTER THAN THE GLOBAL FORECAST SYSTEM MODEL WHICH WAS ALSO FASTER THAN THE NORTH AMERICAN MODEL. OUR WRF-KF 32KM KEEPS ALL THE PRECIPITATION EAST OF I-35 AFTER 0000 UTC. WITH ITS CINH REMAINING FAIRLY HIGH...WOULD ANTICIPATED ONLY ISOLATED-SCATTERED CONVERAGE UNLESS SUBSTANTIAL COLD POOL CAN FORM. STORMS WILL BE RELATIVELY SLOW MOVING SO MAIN THREAT WILL BE LOCALLY HEAVY RAIN. FRI: WITH RELATIVELY WEAK FORCING BEHIND FRONT...850MB BOUNDARY WILL REMAIN HUNG UP SOMEWHERE BETWEEN HWY 400 AND JUST SOUTH OF OK BORDER. AS FLOW VEERS DURING THE DAY...UPSLOPE COMPONENT AND AFTERNOON HEATING MAY BE SUFFICIENT TO PRODUCE ISOLATED/SCATTERED CONVECTION. BEST CHANCE WOULD LIKELY BE IN THE EXTREME SOUTHWEST PART OF THE FORECAST AREA. TEMPERATURES/DEW POINTS WILL BE A BIT HIGHER ACROSS THE SOUTHERN HALF THAN PREVIOUSLY ADVERTISED. SAT-SUN: WHILE LOW LEVEL FLOW WILL CONTINUE TO VEER...BOTH BAROCLINICITY AND ADVECTIVE COMPONENTS APPEAR TO BE WEAK AND WOULD LIKELY PRECLUDE PRECIPITATION. SOME POSSIBILITY OF RIPPLE IN UPPER FLOW ON SUN/SUN NIGHT...AND MAINLY FOR CONSISTENCY...KEPT LOW PROBABILITY OF PRECIPITATION GOING IN FAR WESTERN SECTIONS. MON-THU: WHILE LOW LEVEL MOISTURE MAY BE LURKING AROUND THE AREA AT THE BEGINNING OF PERIOD...LATEST MODEL RUNS DO NOT SEEM TO SUGGEST FAVORABLE COVERGENCE OR SUPPORT FOR PRECIPITATION. HOWEVER BY WED-THU ANOTHER COLD FRONT WILL APPROACH THE NORTHWEST WHILE FRINGE OF TROPICAL REMNANTS COULD MOVE INTO SOUTHEAST KS. WHILE SOME SMALL DRY SLOT WILL LIKELY DEVELOP BETWEEN THESE TWO SYSTEMS... UNCERTAINTY OF LOCATION AND TIMING SUGGEST ATTEMPTING TO FORECAST THAT SCENERIO WOULD NOT BE PRUDENT. DID HOWEVER SHADE PROBABILITY OF PRECIPITATION HIGHEST IN SOUTHEAST KS WHERE JUST ABOUT ANY SCENERIO SHOULD RESULT IN SOME CHANCE OF PRECIPITATION...IE FASTER FRONT WITH NO TROPICAL INFLUENCE...OR GREATER TROPICAL INFLUENCE. -HOWERTON AVIATION... FOR 18Z TAFS...MAIN AVIATION CONCERN WILL BE CONVECTIVE CHANCES ASSOCIATED WITH COLD FRONT. COLD FRONT IS CURRENTLY THROUGH KRSL AND NORTH OF KSLN. MOST OF THE CONVECTION SO FAR TODAY HAS BEEN POST FRONTAL OVER SOUTHERN NE. NOT TOO IMPRESSED WITH THE AMOUNT OF CONVERGENCE THAT IS OCCURRING AND IS FORECASTED ALONG THE FRONT. THEREFORE NOT TOO SURE WERE GOING TO SEE TOO MUCH IN THE WAY OF STORM COVERAGE LATE THIS AFTERNOON AND EVENING. THEREFORE ONLY MENTIONED VCTS AND CB IN THE CLOUD GROUPS WITH NO TEMPOS AT THIS TIME. ALSO CONCERNED THAT MUCH OF THE PRECIP MAYBE POST FRONTAL LIKE IS OCCURRING NOW AND ALSO WHAT THE GFS IS FORECASTING. IF THIS IS THE CASE WILL HAVE TO LINGER ISOLATED CONVECTION LONGER OVERNIGHT. BEHIND THE FRONT WINDS WILL FLIP AROUND TO THE NORTH AND THEN NORTHEAST WITH THE BETTER GUSTS REMAINING OVER CENTRAL KS. LAWSON && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 70 89 68 89 / 20 20 10 10 HUTCHINSON 68 87 66 89 / 20 10 10 10 NEWTON 68 87 66 88 / 30 10 10 10 ELDORADO 70 88 66 88 / 30 10 10 10 WINFIELD-KWLD 73 91 69 90 / 20 20 20 10 RUSSELL 63 86 64 88 / 20 10 10 10 GREAT BEND 65 86 67 88 / 20 10 10 10 SALINA 67 88 65 90 / 20 10 10 10 MCPHERSON 67 86 66 89 / 20 10 10 10 COFFEYVILLE 71 93 66 91 / 20 20 10 10 CHANUTE 68 90 64 89 / 40 20 10 10 IOLA 66 89 63 89 / 40 10 10 10 PARSONS-KPPF 71 91 65 90 / 20 20 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE WICHITA KS 925 PM CDT THU AUG 28 2008 KSZ032-033-047>053-067>072-082-083-091>096-098>100-292200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 925 PM CDT THU AUG 28 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...OVERNIGHT A COLD FRONT WILL CONTINUE TO TRAVERSE THE SOUTHERN HALF OF KANSAS OVERNIGHT. THIS FRONT MAY TRIGGER A FEW STRONG STORMS LATE TONIGHT ...GENERALY SOUTHEAST OF THE KANSAS TURNPIKE IN THE FLINT HILLS. THE MAIN THREATS FROM THE MOST INTENSE STORM WILL BE LOCALLY HEAVY RAIN AND WIND GUSTS TO 50 MPH AS THE STORMS COLLAPSE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A FEW THUNDERSTORMS MAY LINGER OVER AREAS NEAR THE KANSAS AND OKLAHOMA BORDER ON FRIDAY AFTERNOON AND EVENING. THESE COULD BE STRONG WITH DAMAGING WINDS AND LOCALLY HEAVY RAIN. WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE SUNDAY WEST OF A LINE FROM SALINA TO HUTCHINSON TO HARPER. THESE ARE NOT EXPECTED TO BE STRONG OR SEVERE. THUNDERSTORMS COULD DEVELOP ON TUESDAY...WITH BETTER CHANCES STARTING ON WEDNESDAY AS A FRONT AND TROPICAL MOISTURE MOVE INTO THE AREA. STRONG STORMS AND LOCALLY HEAVY RAIN WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED OVERNIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP HOWERTON/KETCHAM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 945 PM CDT THU AUG 28 2008 KSZ072-290330- ALLEN- 945 PM CDT THU AUG 28 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR ALLEN COUNTY... AT 940 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR COLONY...OR 10 MILES NORTHEAST OF IOLA... AND MOVING SOUTHEAST AT 17 MPH. DIME SIZE HAIL...AND WINDS TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. KLEINSASSER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 102 AM CDT FRI AUG 29 2008 KSZ095-096-290630- NEOSHO-WILSON- 102 AM CDT FRI AUG 29 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR NEOSHO AND WILSON COUNTIES... AT 1258 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 7 MILES WEST OF CHANUTE...AND MOVING EAST AT 18 MPH. DIME SIZE HAIL IS POSSIBLE WITH THIS STORM ALONG WITH LOCALLY HEAVY DOWNPOURS OF RAIN. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. DARMOFAL
The Topeka radar (KTWX), 162 km away, was scanning. The volume nearest the first event began at 07:03 UTC.
3 hail, 1 flash flood. Local standard time, as filed.
The hail was mostly dime size but a few were larger.
Water was over Kansas Highway 47 between US highway 169 and US highway 59.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 130771, 130774, 130775, 130782.